F.E.A.S.T's Around The Dinner Table forum

Welcome to F.E.A.S.T's Around The Dinner Table forum. This is a free service provided for parents of those suffering from eating disorders. It is moderated by kind, experienced, parent caregivers trained to guide you in how to use the forum and how to find resources to help you support your family member. This forum is for parents of patients with all eating disorder diagnoses, all ages, around the world.

Join these conversations already in progress:
• Road To Recovery - Stories of Hope
• Events for Parents and Caregivers Around the World
• Free F.E.A.S.T Conference Videos

Visit the F.E.A.S.T website for information and support.

If you need help using the forum please reach out to one of the moderators (listed below), or email us at bronwen@feast-ed.org.

Need to talk with another parent? F.E.A.S.T. parents offer peer support via:

joanne34
Hi everyone, 

After us resisting this for months we agreed to try the antidepressant Sertraline to see if it would help our daughter's mental state (sh is incredibly low/depressed) and aid her recovery.

She did a week on 25mg and then a week on 50mg.   The psychiatrist saw her today and upped it to 75mg.   I know this is typical for introduction of this medication and thankfully she hasn't exhibited any side effects.  I also know that the medication doesn't really show effects until around 6 weeks or so.

I just wondered if anyone has experience in the use of this and what level of dosage was used and when the effects became evident.

Ideally I don't want her on medication at all but if it works then that is a good thing and hopefully over time she can come off it again.

Thanks in advance
Quote
Enn

My d got to 75 mg per day and was fine for two years. It took the edge off for eating and helped her be less anxious which helped her sleep.  Glad your d is not having any side effects. 

After two years d was doing fine and we stopped it and she is doing well.’

 

When within yourself you find the road, the right road will open.  (Dejan Stojanovic)

Food+more food+time+love+good professional help+ATDT+no exercise+ state not just weight+/- the "right" medicine= healing---> recovery(--->life without ED)
Quote
LaraB
Hi my D responded very quickly to the anxiety reducing effects and took longer for effect on mood. She needed an increase to 150mg after 6 months or so and according to the specialist ED service many kids with ED are on 150 to 200mg. It was making her sleepy and she has dropped down to 125mg. 
Quote
teecee

Hi there. I was prescribed Sertraline when I burnt out  from caring for my D. I have nothing but good things to say about it. The optimum level for me was 100ml although at one point I went to 150ml but regretted it as I felt the wobble I had was temporary and I was growing more resilient so jumped too quickly. It took weeks to go back down to 100 where I stayed for the next few months. In total I took it for about 9 months and it helped so much. The important thing to do with antidepressants is to practice self care. It isn’t a miraculous cure but it really helps to stabilise the mood. For me it stopped me crying at everything and lifted me from the numb feeling of having no emotion for anything. I experienced extreme thirst as a side effect but it went after about a month. The actual meds you feel straight away but it takes about 6 weeks for you to start to feel normal again. I really hope it helps her 👍🏻😊💕

Quote
joanne34
Thanks for your responses.  At the mo there isn't any change - she'll be on her third week next week and I have noted 6 weeks on the calendar just so I have a reference point to check.  Ideally I don't want her dose being continually upped - hopefully it won't go up much more.
Quote
teecee
Any reason why you don’t want her to have a higher dose? Before I took them I worried about being some sort of ‘zombie’ and not being able to function, but on the contrary, I needed more support and that’s ok. It allowed me to function. Please don’t worry that a higher dose means anything other than she just needs a bit more support, that’s all 😊
Quote
joanne34
I know, I'm just worried that the higher the dose, the greater the risk of side effects.  Also, I'm still unsure as to whether we have made the right decision to go ahead with the medication but I think that is just me being a worried mum! 🙂
Quote
teecee

It’s natural to be worried but I think if the side effects are going to present themselves they will at any dose?? I had the side effects at 25mg but they went away when I was at 100mg if that’s makes sense ?!
I think if you felt she needed more support then it was definitely the right decision. 

If I tell you that I was the sort of person that hated taking any tablets, even paracetamol for headaches and that the Doctor actually convinced me to take the leap of faith AND that I was so grateful as it was life changing for me then hopefully it will give you peace that you made the right decision 😊 

Quote
LaraB
Hi I think it depends. Some side-effects are related to dose but is very individually variable. But the dose needed to have a therapeutic effect also differs and the psychiatrist will be able to advise on whether an increase needed. 
Quote
joanne34
Thank you for the reassurance xxx
Quote
deenl
There are many in my family who are uneasy about medication for mental health. They, too, worry about side effects, especially as two of us are on meds that we will take for many years, if not life. As I remind them, not medicating is not a neutral state. It, too, has side effects. For the meds I take, side effects of NOT medicating include a chance of earlier death, greater chance of suicide, higher rates of maritial breakdown, higher rates of substance abuse, greater chance of underachievement in work situations, greater risk of car accidents and greater levels of unhappiness. Sometimes looking at things from a different point of view can balance the fears and calm the uncertainty.

It took me two years of trying different meds at different dosages to find the right balance for me. I persevered because without meds, my life was miserable and a mess. But I did tell my psychiatrist that if I was going to take meds, I wanted the best, most suitable med at the most appropriate dose for me. I was not prepared to accept the possible side effects of medication without the absolute greatest benefit possible. That just didn't make sense to me, personally.

I do have side effects with my meds but they are not very strong and are absolutely more than balanced with the benefits and improvements in my quality of life. Unfortunately, not many things in life are a 100% good but my 90% improvement with a 15% downside leaves me a much happier camper.

I know you will do what is best for your daughter based on the good and bad effects of the medication as it becomes apparent and I do not want to step on your toes. I just thought that sharing my personal experience of mental health meds might give you a little perspective.

Best of luck and I hope the meds provide some help, you have given 110% effort prior to this so it may be a case of what will be, will be even if it is for a relatively short period.

Warm wishes,

D
2015 12yo son restricting but no body image issues, no fat phobia; lost weight IP! Oct 2015 home, stable but no progress. Medical hosp to kick start recovery Feb 2016. Slowly and cautiously gaining weight at home and seeing signs of our real kid.

May 2017 Hovering around WR. Mood great, mostly. Building up hour by hour at school after 18 months at home. Summer 2017 Happy, first trip away in years, food variety, begin socialising. Sept 2017, back to school FT first time in 2 years. [thumb] 2018 growing so fast hard to keep pace with weight
  • Swedish proverb: Love me when I least deserve it because that's when I need it most.
  • We are what we repeatedly do. Excellence Recovery, then, is not an act but a habit. Aristotle.
  • If the plan doesn't work, change the plan but never the goal.
  • We cannot control the wind but we can direct the sail.
Quote
joanne34
Thank you for telling me about your experience.   So far the dosage she is on (75mg) isn't giving her side effects but also doesn't really seem to be doing anything - she''s done 3 weeks so far - a week on 25 then 50 and now 75mg.   I've made a note on the calendar at when 6 weeks is since starting the medication just to get an idea if there ha been any improvement but if things are still not great next week, I wouldn't be surprised if her dosage were upped to 100mg.   Supporting a child with an ED is just so hard and I just have to keep telling myself to keep going and that lots of people have it a lot worse.   It really is as if our daughter has changed completely and her body is occupied by another person!   Anyway, hopefully all of the support we are trying to put in place for her will work.    I'm on permanent medication for a different condition, which I have been since the age of about 14, so I know it can be essential and I am definitely on my meds for life.
Quote

        

WTadmin